Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 24, 2012Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2012, 11:44 AM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 11:44 AM MST (18:44 UTC)
Expired
Jul 24, 2012, 12:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS55 KTWC 241844
SVRTWC
AZC003-241930-
/O.NEW.KTWC.SV.W.0036.120724T1844Z-120724T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1230 PM MST

* AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TOMBSTONE...OR 16 MILES   
  NORTHEAST OF SIERRA VISTA...AND MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015
TIME...MOT...LOC 1844Z 255DEG 9KT 3165 11002

$$

MEYER
2 follow-up statements
288 
WWUS55 KTWC 241909
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1209 PM MST TUE JUL 24 2012

AZC003-241930-
/O.CON.KTWC.SV.W.0036.000000T0000Z-120724T1930Z/
COCHISE AZ-
1209 PM MST TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 1205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF 
TOMBSTONE...OR 18 MILES NORTH OF BISBEE OVER MAINLY RURAL AREAS OF 
SOUTH CENTRAL COCHISE COUNTY...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT 
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015
TIME...MOT...LOC 1908Z 249DEG 9KT 3170 10992

$$

MEYER
708 
WWUS55 KTWC 241929
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST TUE JUL 24 2012

AZC003-241937-
/O.EXP.KTWC.SV.W.0036.000000T0000Z-120724T1930Z/
COCHISE AZ-
1229 PM MST TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 1230 PM MST...

AT 1225 PM MST THE THUNDERSTORMS IN SOUTH CENTRAL COCHISE COUNTY HAD 
WEAKENED AND MOVED EAST. ADDITIONAL DEVELOPMENT ACROSS PORTIONS OF 
THE COUNTY WILL CONTINUE THROUGH THE AFTERNOON HOURS.

LAT...LON 3189 10985 3156 10967 3154 11010 3171 11015
TIME...MOT...LOC 1927Z 249DEG 9KT 3172 10987

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:20 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 8:20 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
820 AM MST TUE JUL 24 2012

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. EXPECT LESS ACTIVITY
WEDNESDAY AND ESPECIALLY THURSDAY AS TEMPORARY DRYING OCCURS. A
DEEPER AND MORE FAVORABLE MOISTURE FLOW WILL THEN BRING A RETURN OF
THUNDERSTORMS BY THIS WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...PLENTY OF DEBRIS CLOUD SPREADING INTO MUCH OF THE AREA
FROM THE NORTHWEST THIS MORNING AS THE FLOW STARTS TO SHIFT AROUND
THE HIGH BUILDING WEST AND NORTHWEST OF THE AREA. MORE PERVASIVE
THAN EXPECTED...BEST GUESS IS THAT IT WILL SLOW US DOWN AN HOUR OR
SO BEHIND YESTERDAY BUT BY THE TIME 3 PM ROLLS AROUND WON'T HAVE
MADE MUCH OF A DIFFERENCE. STILL MORE THAN PLENTY OF MOISTURE AS WE
KEEP ELEVATED PRECIPITABLE WATER VALUES AROUND 1.7 INCHES. THE MAIN
DIFFERENCES ARE IN THE SHIFTING FLOW PATTERN. STILL NOT MUCH
STEERING LEVEL FLOW OR SHEAR EARLY SO AGAIN STORMS WILL INITIALLY
WANT TO HANG ONTO HIGHER TERRAIN. BY THE TIME WE GET INTO MID AND
LATE AFTERNOON HOURS THE STRENGTHENING WESTERLY AND NORTHERLY
COMPONENTS TO THE FLOW SHOULD START TO EMPHASIZE AREAS FROM EASTERN
PIMA COUNTY EASTWARD WITH LESS ACTIVITY EXPECTED IN CENTRAL AND
LOWER DESERTS. AGAIN HEAVY RAIN A CONCERN...AND WHEN WE HAVE HEAVY
RAIN CONCERNS WITH EXTREME INITIAL RAIN RATES...THAT CAN ALSO MEAN
WET MICROBURSTS.

&&

.PREV DISCUSSION...UPPER HIGH WILL MIGRATE SLOWLY NEWD ACROSS AZ BY
THUR. RESULTANT FLOW WILL BECOME LESS FAVORABLE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT...ESPECIALLY BY THUR AS THE UPPER HIGH
BECOMES BRIEFLY CENTERED OVER THE WHITE MOUNTAINS.

POPS WILL DECREASE ABOUT 10-20 PERCENT MOST SECTIONS WED VERSUS
TODAY. HOWEVER...FLOW WED AFTERNOON/EVENING MAY FAVOR THUNDERSTORM
MOVEMENT OFF THE MOGOLLON RIM SWWD INTO THE AREA.

BY THUR...SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS TO BE
CONFINED ACROSS ERN SECTIONS. FOR NOW HAVE MAINTAINED A SLIGHT
CHANCE OF AFTERNOON/EVENING SHOWERS/TSTMS ACROSS THE TUCSON METRO
AREA. PRECIP-FREE CONDITIONS THUR FOR WRN PIMA COUNTY AND MUCH OF
THE TOHONO O'ODHAM NATION. THEREAFTER...SCATTERED MAINLY AFTERNOON
AND EVENING SHOWERS/TSTMS WILL OCCUR FRI-MON AS DEEPER MOISTURE
RETURNS TO THE AREA.

NEAR NORMAL HIGH TEMPS TODAY-FRI FOLLOWED BY MINOR COOLING SAT-MON.

&&

.AVIATION...SCT TSRA/SHRA THIS AFTERNOON AND THIS EVENING. ISOLD
-TSRA/ -SHRA 06Z-15Z WEDNESDAY. WIND GUSTS APPROACHING 45 KTS WITH
THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU WEDNESDAY MORNING OR 25/15Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO CONTINUE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER/BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:03 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1003 AM MST TUE JUL 24 2012

AZZ501>515-251715-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1003 AM MST TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY WITH SOME
SPREADING INTO VALLEY AND LOWER ELEVATION LOCATIONS. SLOW MOVING
STORMS WITH LOCALLY HEAVY RAIN A CONCERN. SOME STORMS WILL
GENERATE RAINFALL AMOUNTS IN EXCESS OF 1 INCH WITH STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LESS THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY...ESPECIALLY
FROM TUCSON WESTWARD. WE WILL THEN BRING MOISTURE BACK IN AROUND
FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS BY NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 24, 10:57 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1057 AM MST TUE JUL 24 2012

AZZ507-513-241830-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1057 AM MST TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 1130
AM MST...

AT 1055 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF BENSON NEAR KARTCHNER
CAVERNS...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE SAINT DAVID.

LAT...LON 3195 11035 3187 11011 3170 11031 3182 11042
TIME...MOT...LOC 1756Z 227DEG 6KT 3185 11034

MEYER
Special weather statement, Jul 24, 11:09 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1109 AM MST TUE JUL 24 2012

AZZ508-512-241900-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
1109 AM MST TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL
NOON MST...

AT 1106 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF DOUGLAS...MOVING NORTHEAST
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DOUGLAS...PIRTLEVILLE AND
BISBEE-DOUGLAS AIRPORT.

LAT...LON 3133 10971 3139 10978 3165 10957 3148 10935
      3132 10955 3132 10968
TIME...MOT...LOC 1809Z 221DEG 8KT 3140 10963

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:20 PM MSTSpecial Weather StatementTWC40 min
Jul 23, 5:35 PM MSTAreal Flood AdvisoryTWCPima85 min
Jul 23, 5:40 PM MSTAreal Flood AdvisoryTWCPinal80 min
Jul 23, 6:04 PM MSTSpecial Weather StatementTWC41 min
Jul 23, 6:24 PM MSTAreal Flood AdvisoryTWCPima, Pinal81 min
Jul 23, 8:03 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 24, 10:57 AM MSTSpecial Weather StatementTWCCochise33 min
Jul 24, 11:00 AM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 24, 11:09 AM MSTSpecial Weather StatementTWCCochise51 min
Jul 24, 12:19 PM MSTSpecial Weather StatementTWC41 min
Jul 24, 12:45 PM MSTSpecial Weather StatementTWCCochise30 min
Jul 24, 1:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 24, 2:10 PM MSTAreal Flood AdvisoryTWCPima110 min
Jul 24, 2:34 PM MSTSpecial Weather StatementTWC41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.